Alert archive / Missouri / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 61, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Apr 23, 2002, 10:00 PM CDT for Shannon County, Texas County, Missouri. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 23, 2002, 10:00 PM CDT (03:00 UTC)
- Expired
- Apr 23, 2002, 11:00 PM CDT
- In force
- 60 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
Counties Shannon County, MO, Texas County, MO
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 23, 10:15 PM CDT | Hail 1 | Arroll, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 3.0 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 197 J/kg
- Mixed-layer CIN
- -105 J/kg
- Mixed-layer LCL
- 1373 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
074
WUUS53 KSGF 240300
SVRSGF
MOC203-215-240400-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1000 PM CDT TUE APR 23 2002
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SHANNON COUNTY IN SOUTH CENTRAL MISSOURI
SOUTHEASTERN TEXAS COUNTY IN SOUTH CENTRAL MISSOURI
* UNTIL 1100 PM CDT
* AT 958 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF
QUARTERS...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 11 MILES WEST OF SUMMERSVILLE...OR 14 MILES SOUTHEAST OF
HOUSTON...AND MOVING EAST AT 40 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
SUMMERSVILLE BY 1015 PM CDT.
BIRCH TREE BY 1025 PM CDT.
EMINENCE...WINONA BY 1040 PM CDT.
THE TOWNS OF CLEAR SPRINGS...ARROLL...PINE CREST...ALLEY SPRING AND
WEST EMINENCE ARE ALSO IN THE PATH OF THIS STORM.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 3723 9198 3705 9198 3706 9163 3691 9163
3688 9124 3705 9123 3714 9108 3741 9120
3743 9162
LINDENBERGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 2:27 PM CDT, 7 hours 33 minutes earlier.
Area forecast discussion, Apr 23, 2:27 PM CDT, 7 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 227 PM CDT TUE APR 23 2002 LATEST SURFACE ANALYSIS SHOWS A RATHER COMPLEX SCENARIO ACROSS THE PLAINS WITH COLD POOL/CONVECTIVE DEBRIS FROM MORNING MCS LEAVING SEVERAL WELL DEFINED THERMAL BOUNDARIES TO OUR WEST AND SOUTH. ACROSS WRN OK...STRONG MOISTURE FLUX HAS RESULTED IN 70F DEWPOINTS AS FAR NORTH AS LAWTON ADJACENT TO ERLY FLOW WITH DRIZZLE AND TEMPS AROUND 60. WATER VAPOR IMAGERY INDICATES SUBTROPICAL JET PLUME AND ASSOCIATED CIRRUS BEGINNING TO ADVANCE NORTHEAST...AND WILL LIKELY HELP TO INITIATE CONVECTION IN THAT REGION TOWARD SUNSET. AS THIS ACTIVITY PUSHES EAST...LOW LEVEL JET WILL ONCE AGAIN INTENSIFY... ALLOWING ELEVATED STORMS TO DEVELOP NORTHWARD INTO THE LEFTOVER COLD POOL. THE GREATEST THREAT FOR SEVERE WEATHER IN MY CWA WILL BE ACROSS WRN MO/SE KS AND THEN SRN MO...WITH LARGE HAIL BEING THE PRIMARY THREAT GIVEN ELEVATED NATURE OF CONVECTION. IF ACTIVITY CAN DEVELOP INTO A FORWARD PROPAGATING MCS...THEN WIND DAMAGE MAY BECOME AN INCREASING THREAT GIVEN STRONG DRY AIR ENTRAINMENT AT MID LEVELS...STRONG DEEP LAYER SHEAR...AND RELATIVELY DRY/ISOTHERMAL LAYER BELOW CAP. WILL ADD SEVERE WORDING TO FORECAST ACROSS THESE AREAS. STRONG SURFACE COLD FRONT WILL SLAM THROUGH THE CWA TOMORROW (MORNING/EARLY AFTERNOON)...WHICH MAY BE THE FOCUS FOR ANOTHER ROUND OF SEVERE CONVECTION. SIMILAR TO SUNDAY...CHANCE FOR REDEVELOPMENT WILL DEPEND HIGHLY ON TIMING OF SURFACE FRONT AND AIRMASS RECOVERY. GIVEN CONSISTENCY OF ETA/AVN SOLUTIONS...THINK CHANCES FOR SEVERE STORMS TOMORROW ARE SLIM GIVEN PROGGED PROGRESSION OF SURFACE FRONT AND CONVECTIVE DEBRIS FROM TONIGHTS ACTIVITY. IF SURFACE FRONT CAN SLOW DOWN ENOUGH...THEN A DAMAGING WIND THREAT EXISTS ACROSS CENTRAL AND SOUTH CENTRAL MISSOURI. OTHERWISE...WILL PLAY TEMPERATURES CLOSE TO NEW ETA MOS...BETWEEN VERY COLD MAV (60 FOR SGF) AND MUCH WARMER FWC (77 FOR SGF). OTHER CONCERN WILL BE GRADIENT WINDS BEHIND COLD FRONT...WHICH COULD GUST TO 30 MPH FROM LATE MORNING INTO EARLY AFTERNOON. NEXT FORECAST PROBLEM WILL BE WITH MUCH COLDER/DRIER AIRMASS THAT WILL BUILD IN FOR TOMORROW NIGHT AND THURSDAY. AMOUNT OF RAIN TOMORROW COULD MEAN THE DIFFERENCE BETWEEN A POTENTIAL FROST OR DENSE FOG. GIVEN LIKELIHOOD OF RAINFALL TONIGHT AND TOMORROW...WILL ADD MENTION OF PATCHY FOG FOR TOMORROW NIGHT BUT AREAS THAT DO NOT RECEIVE PRECIP IN THE NEXT 24 HOURS WILL HAVE TO BE MONITORED FOR FROST CONCERNS TOMORROW NIGHT AS CLEAR SKIES AND MODIFIED CANADIAN HIGH BUILD IN. SURFACE HIGH WILL REMAIN IN PLACE FOR THURSDAY AND FRIDAY...WITH ANOTHER CHILLY NIGHT THURSDAY. GOING TEMPERATURE FORECAST LOOKS KOSHER FOR THIS PERIOD. RIDGE AXIS WILL MOVE EAST ON FRIDAY AS NEXT SYSTEM DEVELOPS OVER ERN CO. STRONG SRLY FLOW SHOULD RETURN TO THE AREA BY FRIDAY AFTERNOON AS INDICATED BY THE AVN SFC-850MB PRESSURE/HEIGHT FIELDS. FMR/MEX GUIDANCE WITH HIGHS IN THE UPPER 50S SEEMS VERY UNLIKELY GIVEN UNDERPLAY OF WARM ADVECTION THAT SHOULD DEVELOP IN RESPONSE TO SURFACE/UPPER FLOW PATTERN. THEREFORE HAVE GONE CONSIDERABLY ABOVE GUIDANCE (65-70). LARGE DISAGREEMENTS REMAIN IN THE EXTENDED...BUT CONTINUE TO FOLLOW MORE CONSISTENT ECMWF WHICH HAS SHOWN EXCELLENT SKILL OF LATE. THIS SOLUTION DEVELOPS A NEAR REX BLOCK ACROSS THE ERN PACIFIC/WRN US WITH VERY STRONG AMPLIFIED RIDGE/TROUGH COUPLET. NEXT SYSTEM WILL BRING ANOTHER ROUND OR TWO OF CONVECTION TO THE AREA LATE FRIDAY THROUGH SATURDAY...WITH A LARGE UNCERTAINTY THEREAFTER. WILL LEAVE FORECAST DRY FOR NOW SUN-TUES...BUT WEAKNESS IN SFC PRESSURE FIELD AND SOUTHWEST FLOW ALOFT AHEAD OF WESTERN TROUGH COULD BRING SPELLS OF SHOWERS ON MONDAY AND TUESDAY. TEMPERATURES LOOK CLOSE TO CLIMO. FINALIZED ISC GRIDS OUT SHORTLY. BOOKBINDER
In the hours before
Local storm report, Apr 23, 9:56 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
956 PM CDT TUE APR 23 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0945 PM 1 NW CABOOL MO 1 INCH HAIL
04/23/02 TEXAS REPORTED BY PUBLIC.The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 9:23 PM CDT | Severe Thunderstorm Warning | SGF | Texas, Wright | 37 min |
| Apr 24, 2:22 AM CDT | Severe Thunderstorm Warning | SGF | Texas | 38 min |
| Apr 24, 3:03 AM CDT | Severe Thunderstorm Warning | SGF | Shannon, Texas | 57 min |
| Apr 24, 2:37 PM CDT | Severe Thunderstorm Warning | SGF | Dent | 38 min |
| Apr 24, 2:39 PM CDT | Severe Thunderstorm Warning | SGF | Shannon, Texas | 51 min |
| Apr 24, 3:26 PM CDT | Severe Thunderstorm Warning | SGF | Shannon | 34 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.